Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


The questions mount
Nov 5, 2002

Dr Wohl,

Below is my prior email. My Epivir doseage is 2 pills 150mgs each once a day.

I was tested for HIV in June both an antibody test and a PCR test. Both Negative.

In September my antibody test came back negative yet my PCR test was at 674,888. I experienced a two day fever in early August which my doctor does not consider to be part of this infection. My next encounter with illness was the first week of September where I was diagnosed positive (pulsing fever, aches, pains, fatigue)as described in prior emails and above as well.

I am pretty sure I was experiencing acute HIV based on my medical history.

I will maintain a check on dosing of DDI as you mention. I am tolerating the combination thus far and see no reason to change at this point.

Physically, other than fatigue, I feel fine.

Emotionally, I am starting to seek group support to help me cope.

Any other suggestions?

Hi

Thanks for writing in again.

I think it would be safe to say that the treatment approach taken in your case is a tad unorthodox although it does seem to be working. For one thing, the combination you describe seems funky. Are you sure the Epivir (3TC) is really only 150 mg daily rather than 300 mg?

This is a combination for which there is very limited data during any stage of established HIV infection, let alone during acute HIV. The interaction between Viread (tenofovir) and Videx (ddI) is complex and the proper adjustment in the dosing of ddI when administered with Viread is not yet clear.

Given your high viral load off of medications, a protease inhibitor or non-nucleoside containing regimen would have been more conventional.

Are you sure you were experiencing acute HIV? Was your HIV antibody tests at the time of your treatment negative or indeterminate? I am suspicious. If you were actually HIV sero-positive (positive HIV antibody tests) I would probably have not treated you at this time - and certainly not with these particular drugs.

In all fairness, the combination seems to be working and if you did start treatment during early infection and are tolerating the meds I can see staying the course. Check on that dose of Epivir and stay tuned for more info on dosing of the ddI which we have been promised by the drug companies making these agents. - DW

Response from Dr. Wohl

Thanks for the update. I do not recall all the details but the high level HIV PCR result certainly is strong evidence for HIV infection. In the absence of a positive or suggestive HIV antibody test I would have felt better with a repeat test to make certain an awful mistake was not made (it happens). There may have been some other supportive evidence not included below that I am leaving out.

At this time, if your viral load is not detectable, I would repeat the antibody test again. If there is any question of your being HIV+ you could stop therapy for a short time and recheck a viral load. If is pops up you got it. DW



Previous
CD4 count only 23
Next
Should I go through with treatments for HCV or not?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement